Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 201, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2019, 3:18 PM EDT for Buchanan County, Virginia; 4 counties in West Virginia. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2019, 3:18 PM EDT (19:18 UTC)
- Expired
- Aug 9, 2019, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buchanan County, VA, Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:20 PM EDT | TSTM WND DMG | Omar, WV | NUMEROUS LARGE SOFT WOOD TREES AND HARD WOOD LIMBS DOWN. VIA TWITTER WITH PICTURES. TIME EST VIA RADAR. |
| Aug 9, 3:20 PM EDT | HAIL 1.25 | Chauncey, WV | |
| Aug 9, 3:25 PM EDT | HAIL 1.75 | Omar, WV | |
| Aug 9, 3:40 PM EDT | HAIL 1 | 2 Nw Gilbert, WV | |
| Aug 9, 3:55 PM EDT | HAIL 1 | Gilbert, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WUUS51 KRLX 091918
SVRRLX
VAC027-WVC045-047-059-109-092000-
/O.NEW.KRLX.SV.W.0201.190809T1918Z-190809T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
318 PM EDT Fri Aug 9 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Buchanan County in southwestern Virginia...
Northwestern McDowell County in southern West Virginia...
Southeastern Mingo County in southern West Virginia...
Southern Logan County in southern West Virginia...
Northwestern Wyoming County in southern West Virginia...
* Until 400 PM EDT.
* At 318 PM EDT, a severe thunderstorm was located near Holden, or
near Logan, moving south at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Logan, Oceana, Man, Hanover, Holden, R.d. Bailey Lake, Mallory,
Amherstdale-Robinette, Gilbert Creek, Hinch, Mount Gay-Shamrock,
Gilbert, Mount Gay, Chauncey, Cyclone, Coal Mountain, Hampden,
Switzer, Pie and Bruno.
This includes Route 119 between mile markers 19 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3752 8200 3754 8197 3755 8197 3754 8199
3754 8200 3753 8201 3780 8214 3788 8194
3769 8161 3745 8197
TIME...MOT...LOC 1918Z 338DEG 25KT 3776 8200
HAIL...1.25IN
WIND...60MPH
$$
112 follow-up statements
417
WWUS51 KRLX 091934
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
334 PM EDT Fri Aug 9 2019
VAC027-WVC045-047-059-109-092000-
/O.CON.KRLX.SV.W.0201.000000T0000Z-190809T2000Z/
Buchanan VA-McDowell WV-Mingo WV-Logan WV-Wyoming WV-
334 PM EDT Fri Aug 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN BUCHANAN...NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO...
SOUTHEASTERN LOGAN AND NORTHWESTERN WYOMING COUNTIES...
At 333 PM EDT, a severe thunderstorm was located near Hinch, or 13
miles south of Logan, moving south at 30 mph. Golf ball size hail
has been observed with this storm.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oceana, Man, Hanover, R.d. Bailey Lake, Mallory, Gilbert Creek,
Hinch, Amherstdale-Robinette, Gilbert, Coal Mountain, Hampden, Pie,
Bruno and Sarah Ann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3752 8200 3754 8197 3755 8197 3754 8199
3754 8200 3753 8201 3772 8206 3781 8189
3769 8161 3745 8197
TIME...MOT...LOC 1933Z 338DEG 25KT 3766 8195
HAIL...1.75IN
WIND...60MPH
$$
11999
WWUS51 KRLX 091953
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
353 PM EDT Fri Aug 9 2019
VAC027-WVC045-047-059-109-092002-
/O.EXP.KRLX.SV.W.0201.000000T0000Z-190809T2000Z/
Buchanan VA-McDowell WV-Mingo WV-Logan WV-Wyoming WV-
353 PM EDT Fri Aug 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUCHANAN...
NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO...SOUTHEASTERN LOGAN AND
NORTHWESTERN WYOMING COUNTIES WILL EXPIRE AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3752 8200 3754 8197 3755 8197 3754 8199
3754 8200 3753 8201 3772 8206 3781 8189
3769 8161 3745 8197
TIME...MOT...LOC 1952Z 338DEG 25KT 3755 8190
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 9, 2:48 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 248 PM EDT Fri Aug 9 2019 .SYNOPSIS... Cold front exits south later this evening. High pressure this weekend. Another front Tuesday, lingering through late Wednesday. && .NEAR TERM /THROUGH SATURDAY/... As 205 PM Friday... Cold front from NE WV down to SW VA will continue to move southward and exits later this evening. Any showers or thunderstorms will exit with it. Plenty of dry air will filter in from north to south overnight. This will cool temperatures down to forecast dewpoints and expect areas of fog to form during the early morning hours of Saturday. Fog should dissipate after sunrise, but areas that saw rain this afternoon and evening could see fog linger a little longer. High pressure will continue to build in behind the front tonight and continue through the weekend. Providing sunny and pleasant weather for Saturday. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 240 PM Friday... The change in airmass will have a relatively short lifespan as weak high pressure settles into the central Appalachians. It will drop the dewpoints low enough for the temperatures to dip into the upper 50s Saturday night, particularly across the northern zones. A few waves running through the northwest flow aloft will lack the moisture need to spark any sort of convection, so the forecast remains dry in the short term. Temperatures push back into the upper 80s for the lowlands from airmass modification. Will see some increases in the column RH Monday across the west ahead of the next frontal system for the area. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 240 PM Friday... Should expect the lower level flows to increase in response to a deepening low pressure system heading into the southern Great Lakes Monday night. This is going to end up another case where there likely is not enough amplification in the 500mb flow to get a clean push of the front through the CWA Tuesday. Expect the front to stall out over the southern mountains with recurring chances for storms from the time of arrival early Tuesday morning into the Thursday time frame. Temperatures remain on the warm side with some very slight modification once the front finally clears the region. Upper level high over the southern plains keep the summer time pattern going through mid August in above normal temperatures. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 220 PM Friday... Brief MVFR/IFR cigs/vsbys in showers and thunderstorms mainly From HTS/CRW/BKW line and south. As a cold front pushes through the area and exits south of the area this evening. MVFR/IFR/LIFR cigs/vsbys are expected in fog and stratus after 04Z tonight and dissipate after sunrise Saturday, especially in areas where it rained. VFR conditions are expected everywhere in the late morning hours and for the rest of the forecast period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Development and coverage of fog could vary overnight tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H H H H H H H H M L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in valley fog Sunday and Monday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/26 NEAR TERM...JS SHORT TERM...26 LONG TERM...26 AVIATION...JS
Hazardous weather outlook, Aug 9, 3:23 AM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 323 AM EDT Fri Aug 9 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-100730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 323 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 9, 10:03 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 AM EDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NE GLENVILLE 38.96N 80.79W
08/09/2019 M3.18 INCH GILMER WV DEPT OF HIGHWAYS
MEASURED AT DOH GARAGE. SOME REPORTS OF
ROADS WASHED OUT AT TANNER AND SINKING CREEK
OVERNIGHT AND DOH IS OUT LOOKING AT THOSE
ROADS AT THIS TIME.
&&
ABESpecial weather statement, Aug 9, 2:32 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
232 PM EDT Fri Aug 9 2019
WVZ005-013-024-025-091900-
Lincoln-Logan-Wayne-Mingo-
232 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MINGO...
SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN AND SOUTHEASTERN WAYNE
COUNTIES...
At 231 PM EDT, a strong thunderstorm was located near Kiahsville, or
16 miles southeast of Wayne, moving southeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Chapmanville, Mount Gay-Shamrock, Harts, Dingess, Breeden and
Wilsondale.
This includes Route 119 between mile markers 30 and 40.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3814 8227 3799 8198 3799 8197 3797 8196
3778 8217 3800 8241
TIME...MOT...LOC 1831Z 309DEG 23KT 3803 8227
14Special weather statement, Aug 9, 2:39 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT Fri Aug 9 2019
WVZ027-517>520-091915-
Southeast Nicholas-Clay-Southeast Fayette-Northwest
Nicholas-Northwest Fayette-
239 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NICHOLAS...SOUTHERN
CLAY AND NORTHERN FAYETTE COUNTIES...
At 239 PM EDT, a strong thunderstorm was located near Gauley Bridge,
or 11 miles north of Fayetteville, moving east at 25 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Summersville, Ansted, Gauley Bridge, Hawks Nest State Park, Bentree,
Kesslers Cross Lanes, Canvas, Drennan, Swiss and Mount Nebo.
This includes Route 19 between mile markers 21 and 41.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3815 8126 3832 8120 3827 8075 3809 8083
3810 8088 3808 8088 3808 8089 3806 8087
3805 8084 3799 8087
TIME...MOT...LOC 1839Z 286DEG 22KT 3822 8114
14Local storm report, Aug 9, 2:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 6 WNW SCARBRO 37.99N 81.27W
08/09/2019 E0.50 INCH FAYETTE WV PUBLIC
&&
EVENT NUMBER RLX1901888
JSHSpecial weather statement, Aug 9, 3:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
312 PM EDT Fri Aug 9 2019
WVZ516-091945-
Southeast Raleigh-
312 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH COUNTY...
At 312 PM EDT, a strong thunderstorm was located near Shady Spring,
or 8 miles east of Beckley, moving southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Shady Spring, Daniels and Beaver.
This includes the following highways...
West Virginia Turnpike mile marker 35 and near mile marker 37.
Interstate 64 in West Virginia between mile markers 126 and 136.
LAT...LON 3772 8116 3783 8107 3777 8089 3774 8092
3772 8089 3768 8088 3767 8090 3769 8090
3770 8091 3772 8095 3771 8098 3770 8097
3766 8103 3764 8107
TIME...MOT...LOC 1912Z 304DEG 22KT 3774 8104
11Local storm report, Aug 9, 3:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 3 NW LOGAN 37.87N 82.02W
08/09/2019 E1.00 INCH LOGAN WV PUBLIC
&&
EVENT NUMBER RLX1901889
JSHThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:00 PM EDT | Flash Flood Warning | RLX | Wood | 3 hr |
| Aug 9, 2:17 AM EDT | Flash Flood Warning | RLX | Gilmer, Lewis, Ritchie | 4 hr |
| Aug 9, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 23 min |
| Aug 9, 2:32 PM EDT | Special Weather Statement | RLX | Lincoln | 28 min |
| Aug 9, 2:39 PM EDT | Special Weather Statement | RLX | Fayette | 36 min |
| Aug 9, 3:02 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 28 min |
| Aug 9, 3:12 PM EDT | Special Weather Statement | RLX | Summers | 33 min |
| Aug 9, 3:40 PM EDT | Special Weather Statement | RLX | Fayette | 35 min |
| Aug 9, 3:57 PM EDT | Special Weather Statement | RLX | McDowell | 33 min |
| Aug 9, 4:28 PM EDT | Special Weather Statement | RLX | Fayette | 32 min |
| Aug 9, 6:28 PM EDT | Special Weather Statement | RLX | Raleigh | 32 min |
| Aug 9, 6:32 PM EDT | Special Weather Statement | RLX | Logan, Wyoming | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.